Tamoxifen-related uterine carcinosarcomas occur under/after prolonged treatment: Report of five cases and review of the literature

Authors


Address correspondence and reprint requests to: S. Delaloge, Department of Medicine, Institut Gustave Roussy, 39 rue Camille Desmoulins, 94800 Villejuif, France. Email: delaloge@igr.fr.

Abstract

Abstract. Kloos I, Delaloge S, Pautier P, Di Palma M, Goupil A, Duvillard P, Cailleux PE, Lhomme C. Tamoxifen-related uterine carcinosarcomas occur under/after prolonged treatment: Report of five cases and review of the literature.

The risk of tamoxifen-related endometrial adenocarcinoma is well established with daily dose and treatment duration of adjuvant tamoxifen as risk factors. There have also been in the past years, a few descriptions of uterine nonepithelial malignancies occuring after tamoxifen. We describe five recent cases of uterine carcinosarcomas occurring under/after tamoxifen administered in an adjuvant setting. None of these patients had received prior pelvic radiation therapy. Their median age at the diagnosis of breast cancer was 58 years (41–68), and 69 years (50–84) at the diagnosis of uterine carcinosarcoma. The median length of exposure to tamoxifen was 9 years (5–20), and the median time from the initiation of tamoxifen to the diagnosis of the uterine malignancy (latency period) 9 years (7–20). All patients presented with an advanced stage (IIA-IVA). Our data, together with those of the literature, plead for a causal role of a prolonged exposure to tamoxifen on the subsequent development of uterine carcinosarcoma. The long latency period observed even in patients receiving only 5 years of treatment leads us also to consider a prolonged gynecologic follow-up of the patients.

Ancillary